Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 191, NWS Quad Cities, IA

November 10, 2020Des Moines County, Lee County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 10, 2020, 1:28 PM CST for Des Moines County, Lee County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 1:28 PM CST (19:28 UTC)
Expired
Nov 10, 2020, 2:15 PM CST
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Des Moines County, IA, Lee County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 1:30 PM CSTTSTM WND DMGMediapolis, IAPASSED ALONG A PUBLIC REPORT OF AN UPROOTED TREE IN THE MEDIAPOLIS/KOSSUTH AREA ALONG WITH SEVERAL DOWN TREE LIMBS IN THE AREA. THE TIME OF THE EVENT WAS ESTIMATED USING RADAR.
Nov 10, 1:40 PM CSTTSTM WND GST 55Gulfport, ILWIDESPREAD WINDS OF 50-55 MPH.
Nov 10, 1:40 PM CSTTSTM WND GST 601 Ene West Burlington, IA
Nov 10, 1:46 PM CSTTORNADO1 Ssw Joy, ILCORRECTS PREVIOUS TORNADO REPORT FROM 1 SSW JOY. OUTBUILDING DESTROYED NEAR BEGINNING OF INTERMITTENT 18 MILE LONG PATH. 100 MPH MAX WINDS AND 50 YARD PATH WIDTH.
Nov 10, 1:50 PM CSTTSTM WND DMG1 Se Gladstone, ILESTIMATED 60 MPH WINDS WITH EXTREMELY HEAVY RAIN. POWER OUT. LASTED 10 MINUTES.
Nov 10, 2:03 PM CSTTORNADO2 Wsw Burgess, ILBRIEF TORNADO WITH 100 MPH PEAK WINDS AND A 30 YARD PATH WIDTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KDVN 101928
SVRDVN
ILC071-131-187-IAC057-111-115-102015-
/O.NEW.KDVN.SV.W.0191.201110T1928Z-201110T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
128 PM CST Tue Nov 10 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Henderson County in west central Illinois...
  Warren County in west central Illinois...
  Southern Mercer County in northwestern Illinois...
  Des Moines County in southeastern Iowa...
  Southeastern Louisa County in southeastern Iowa...
  Northeastern Lee County in southeastern Iowa...

* Until 215 PM CST.

* At 127 PM CST, severe thunderstorms were located along a line
  extending from near Mediapolis to near Dallas City, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Burlington, Fort Madison, Monmouth, Aledo, Oquawka, West
  Burlington, Burgess, Mediapolis, Roseville, Viola, Dallas City,
  Stronghurst, Morning Sun, Kirkwood, Keithsburg, Little York,
  Middletown, Carman, Biggsville and Gladstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4064 9084 4063 9127 4107 9133 4126 9056
      4115 9044 4063 9045
TIME...MOT...LOC 1927Z 232DEG 48KT 4105 9118 4067 9114 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Uttech
2 follow-up statements
480 
WWUS53 KDVN 101945
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
145 PM CST Tue Nov 10 2020

IAC111-101952-
/O.CAN.KDVN.SV.W.0191.000000T0000Z-201110T2015Z/
Lee IA-
145 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
northwestern and west central Illinois...and southeastern Iowa.

LAT...LON 4064 9085 4064 9112 4113 9109 4126 9056
      4115 9044 4063 9045
TIME...MOT...LOC 1942Z 232DEG 48KT 4116 9100 4078 9096 

$$

ILC071-131-187-IAC057-115-102015-
/O.CON.KDVN.SV.W.0191.000000T0000Z-201110T2015Z/
Henderson IL-Warren IL-Mercer IL-Des Moines IA-Louisa IA-
145 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR HENDERSON...WARREN...SOUTHERN MERCER...EASTERN DES MOINES AND
SOUTHEASTERN LOUISA COUNTIES...

At 142 PM CST, severe thunderstorms were located along a line
extending from New Boston to near Stronghurst, moving northeast at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Burlington, Monmouth, Aledo, Oquawka, Burgess, Roseville, Viola,
Stronghurst, Kirkwood, Keithsburg, Little York, Carman, Biggsville,
Gladstone, Rozetta, Terre Haute, Seaton, North Henderson, Oakville
and Raritan.

LAT...LON 4064 9085 4064 9112 4113 9109 4126 9056
      4115 9044 4063 9045
TIME...MOT...LOC 1942Z 232DEG 48KT 4116 9100 4078 9096 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Uttech
247 
WWUS53 KDVN 101956
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
156 PM CST Tue Nov 10 2020

IAC057-115-102006-
/O.CAN.KDVN.SV.W.0191.000000T0000Z-201110T2015Z/
Des Moines IA-Louisa IA-
156 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DES MOINES AND
SOUTHEASTERN LOUISA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
northwestern and west central Illinois.

LAT...LON 4064 9095 4117 9091 4126 9056 4115 9044
      4063 9045 4064 9085
TIME...MOT...LOC 1956Z 251DEG 45KT 4122 9075 4069 9075 

$$

ILC071-131-187-102015-
/O.CON.KDVN.SV.W.0191.000000T0000Z-201110T2015Z/
Henderson IL-Warren IL-Mercer IL-
156 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN HENDERSON...WARREN AND SOUTHEASTERN MERCER COUNTIES...

At 156 PM CST, severe thunderstorms were located along a line
extending from Aledo to near Raritan, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monmouth, Aledo, Burgess, Roseville, Viola, Stronghurst, Kirkwood,
Little York, Biggsville, Rozetta, Seaton, North Henderson, Raritan,
Shale City, Little Swan Lake, Ogle, Alexis, Greenbush, Coldbrook and
Bald Bluff.

LAT...LON 4064 9095 4117 9091 4126 9056 4115 9044
      4063 9045 4064 9085
TIME...MOT...LOC 1956Z 251DEG 45KT 4122 9075 4069 9075 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Uttech

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 11:47 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 10, 11:47 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1147 AM CST Tue Nov 10 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CST Tue Nov 10 2020

Strong cold front was slowly sagging southeast across the area
this morning. The cold front was located from Boscobel southwest
to between Cedar Rapids and Iowa City. Temperatures ahead of and
behind of the front were almost 20 degrees different. This
baroclinicity will set the stage for heavy rain, thunderstorms and
severe weather today across the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. HSLC tornado threat for late this morning into the afternoon
across the area.
2. Severe winds are also possible with the strongest storms this
afternoon.
3. Gusty winds will accompany the warm sector later today along
with the fropa.
4. 0.5 to 1.5 inches of rain looks possible across the area.

Discussion:

Guidance has reverted back to a negatively tilted trof in the
latest suite of guidance. This in turn leads to a strengthen
surface low as it moves through the area. As mentioned in last
nights AFD, this scenario means that surface winds will be more
backed leading to better directional shear and increasing the
threat for tornadoes late this morning into the afternoon. Here is
the current idea of what will happen today.

Post frontal precip will continue through the early morning hours.
As the upper level wave approaches the area, the response to
falling heights will result in the warm sector actually being
pulled back north and west of where the cold front will be around
12z this AM. There will be an area where the cold front moves
through this am, then it will retreat as 'warm front' this
afternoon before finally moving through the area and ushering a
cooler airmass to the area. Storm development along and ahead of
the cold front will be the main area for severe weather risk.

Again, the parameters are there for HSLC tornadoes. Low CAPE, but
the CAPE that exists is right off the deck. This can advantage of
the 0 - 0.5 km shear of almost 20 knots along with the 0-3km shear
of 50 to 75 knots. If the updraft can tap the CAPE along with the
shear, then llvl updraft rotation looks very likely. The more
backed the surface winds, the better the chance for tornadoes to
develop. That said, with the crazy amount of shear and strong
winds won't be hard to mix down to the sfc in any downdraft. With
the high shear, expect very fast moving storms. SPC has the area
in a slight risk for this afternoon. A thing to watch is the
tornado threat will likely be tied to the sfc low. With it moving
quickly north, the actual tornado threat may be transient to the
NE through time. Another thing to mention, there may actually not
be any lightning with tornadic cells. In HSLC events this happens
frequently. Conversely, lightning, consistent lightning would be
an indicator of a sustained updraft and thus a better tor threat
with that cell. The timing of this threat looks to be noon through
about 6 PM or so across the far NE.

As with a system like this, the baroclinicity will result in
momentum responses. CAMs show the warm sector being able to mix
down wind gusts in excess of 40 knots. As such, have gone with a
wind advisory for the warm sector and then to cover the fropa
through about 4z. The southern portions of the advisory will
likely be cancelled before 4z.

As far as rainfall goes, the heaviest rainfall will be post
frontal this AM. This area has anywhere from 1 to 1.5 inches of
rain today. The storms this afternoon will be fast moving and even
though the PWATs are near records, do not think that much rain
will be seen in the warm sector. The current forecast is for under
.75 inches.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. Dry with temperatures generally in the mid 40s to mid 50s

2. Next precipitation system expected Saturday into early Sunday

3. Dry again Sunday PM into next week with temps above normal

Wednesday through Friday, high pressure will be the main influence
to our area.  A weak disturbance will track just north of the area
Thursday afternoon and night, but should only bring a wind shift from
southerly to northwesterly. Otherwise, plenty of sunshine and rather
light winds will prevail. Temperatures will be near normal for mid
November, with some day to day fluctuation. Wednesday highs will be
in the mid 40s to low 50s. Thursday there will be warmer temps ahead
of the weak cold front, with highs reaching the 50s. Friday, a
Canadian high pressure will drift across the area with highs in the
40s.

Saturday, return flow and a system in the southern Plains will bring
the chance for mainly rain to the region. Overall, its looking like
a rather raw day with temperatures only in the mid 40s to low 50s
and a brisk SE wind of 10 to 20 MPH.

Sunday, rain will be mostly east of the area by daybreak, with gusty
west winds bringing sunshine back. Highs will be in the 50s.

Dry conditions with rather pleasant fall-like conditions are
currently forecast for early next week as a large high pressure moves
across the nation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1142 AM CST Tue Nov 10 2020

The cold front is stationary along the Mississippi river. Low
pressure will move along the front which may push it briefly back
north before moving east across Illinois. East of the front VFR
conditions are occurring with MVFR/IFR west of the front. MVFR/IFR
conditions with rain and embedded TSRA will be seen through
00z/11 as the main low moves along the front. After 00z/11
widespread MVFR conditions will be seen that will slowly improve
to VFR through 12z/11 from west to east.

&&

.CLIMATE...
ISSUED AT 240 AM CST Tue Nov 10 2020

Record Highs for November 10...

Moline.........71 in 2012
Cedar Rapids...72 in 2012
Dubuque........69 in 2012
Burlington.....73 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 8 PM CST this evening for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott-Van
     Buren.

IL...Wind Advisory until 8 PM CST this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 8 PM CST this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...08
CLIMATE...Gibbs
Hazardous weather outlook, Nov 10, 3:29 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CST Tue Nov 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring rain, thunderstorms and gusty winds
to the area today. There is a slight risk for severe weather
mainly east of a line from Dubuque to Iowa City to Memphis. The
main threats from these storms would be damaging wind gusts to 60
mph and tornadoes. These storms will be very fast moving today.
You may not hear thunder before the storms are upon you. Be sure
to be weather aware today. The main threat timing will be from
noon to 6pm today.

This afternoon and into the evening
winds ahead and behind of the front could gust to 45 mph. A wind
advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from noon to 6 pm today.

In the hours before

Local storm report, Nov 10, 12:51 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.61N 91.84W
11/10/2020  E45 MPH          CLARK              MO   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUST OF 40 TO 45
            MPH.

&&

DC
Local storm report, Nov 10, 1:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     KEOKUK                  40.41N 91.41W
11/10/2020  E45 MPH          LEE                IA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS UP TO 45 MPH.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:41 AM CSTWind AdvisoryDVNCedar, Clinton, Des Moines, Henry, Jackson, Lee and 4 more17 hr
Nov 10, 12:45 PM CSTSevere Thunderstorm WarningDVNLee45 min
Nov 10, 1:04 PM CSTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee41 min
Nov 10, 1:29 PM CSTSevere Thunderstorm WarningDVNLee46 min
Nov 10, 2:07 PM CSTSevere Thunderstorm WarningDVNScott38 min
Nov 10, 2:38 PM CSTSevere Thunderstorm WarningDVNClinton52 min
Nov 10, 1:49 PM CSTTornado WarningDVNMercer, Rock Island26 min
Nov 10, 1:57 PM CSTTornado WarningDVNHenderson, Mercer, Warren15 min
Nov 10, 2:11 PM CSTSevere Thunderstorm WarningDVNHenry, McDonough, Mercer, Warren34 min
Nov 10, 2:23 PM CSTTornado WarningDVNHenry, Rock Island, Whiteside17 min
Nov 10, 2:40 PM CSTSevere Thunderstorm WarningDVNBureau, Henry50 min
Nov 10, 2:54 PM CSTTornado WarningDVNCarroll, Whiteside19 min
Nov 10, 3:19 PM CSTSevere Thunderstorm WarningDVNStephenson24 min
Nov 10, 3:21 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam39 min
Nov 10, 3:37 PM CSTTornado WarningDVNBureau, Putnam20 min
Nov 10, 3:57 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.